The New England Compounding Center has voluntarily ceased distribution of all of its products, said Ilisa Bernstein, director of the Office of Compliance at the U.S. Food and Drug Administration's Center for Drug Evaluation and Research, at a news conference Thursday.
Bernstein said although the compounding center has taken significant steps toward containing the potentially contaminated drug products, federal drug agency officials advise all health care practitioners not to use any product that originated from New England Compounding Center until the investigation into the source of the outbreak is complete and further information is provided.
“We are urging physicians and other health care practitioners, clinics and hospitals to check their drug supply and purchase records to determine if they have purchased products from NECC, immediately discontinue use and isolate those products from their supply,” Bernstein said. “To be clear, investigation into the source of the outbreak is ongoing, but given the severity of the illnesses we have seen so far, we believe these precautionary measures are warranted to protect the public health.”
John Foust, the executive director of Oklahoma's Board of Pharmacy, said once the Massachusetts pharmacy board completes an evaluation of the New England Compounding Center, the Oklahoma board will look over the evaluation and determine whether disciplinary action should be taken against the compounding company.
Compounding pharmacies mix ingredients for customized medicines that generally aren't commercially available. They are regulated by states.
Oklahoma Health Department spokeswoman Leslea Bennett-Webb said the agency has not seen any cases of fungal meningitis and isn't investigating any cases related to the outbreak.
The Associated Press
MORE FROM NEWSOK
At a glance
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe and worsening headache, nausea, dizziness and fever. Some of the patients who received the steroid from the New England Compounding Center experienced slurred speech and difficulty walking and urinating.